Oregon, 2012

Damaging Wind in Oregon, May 3, 2012

May 3, 2012 · NWS PDT · 1 event in 1 county or zone

An upper level disturbance combined with daytime heating to produce scattered thunderstorms with local damage across the northeast Oregon mountains.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PDT wrote it up.

An upper level disturbance combined with daytime heating to produce scattered thunderstorms with local damage across the northeast Oregon mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before the first event at May 3, 9:31 AM PST, 2 hours 59 minutes earlier.

Area forecast discussion, May 3, 9:31 AM PST, 2 hours 59 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PENDLETON OR
1031 AM PDT THU MAY 3 2012

UPDATED AVIATION DISCUSSION

.SHORT TERM UPDATE...TODAY...SNOW LEVELS ARE 1000-1500 FEET LOWER
THAN WE HAD PREVIOUSLY THOUGHT, SO I LOWERED SNOW LEVELS FOR THIS
MORNING. SNOW LEVELS THIS MORNING ARE AROUND 4000 FEET ALONG THE
EAST SLOPES OF THE CENTRAL AND SOUTHERN CASCADES, AND AROUND 5000
FEET ALONG THE EAST SLOPES OF THE OREGON CASCADES AND IN THE BLUE
MOUNTAINS. THIS AFTERNOON SNOW LEVELS WILL RISE TO 5000 FEET
ALONG THE EAST SLOPES OF THE WASHINGTON CASCADES, 5500-6500 FEET
ALONG THE EAST SLOPES OF THE OREGON CASCADES, AND 6000-6500 FEET
IN THE BLUE MOUNTAINS AND WALLOWA MOUNTAINS. STEADY RAIN
ASSOCIATED WITH A WARM FRONT WILL OCCUR THROUGH THE REMAINDER OF
THIS MORNING. AN UPPER LEVEL SHORT WAVE WILL MOVE ACROSS THE
REGION THIS AFTERNOON. AS THE WAVE AXIS MOVES NORTHEASTWARD WE
SHOULD SEE PARTIAL CLEARING IN THE AFTERNOON, WHICH WILL ALLOW
SURFACE HEATING LEADING TO A MARGINALLY UNSTABLE ATMOSPHERE FOR
SHOWERS AND ISOLATED THUNDERSTORMS AHEAD OF A COLD FRONT THAT
WILL MOVE IN FROM THE WEST THIS AFTERNOON. DECREASING WINDS IN
THE AFTERNOON BELOW 25000 FEET SUGGEST THAT ANY THUNDERSTORMS
THAT DO DEVELOP WILL NOT BE SEVERE.  POLAN

&&

.AVIATION...18Z TAFS. A MOIST WARM FRONT IS SPREADING PRECIPITATION
EAST OF THE CASCADES THIS MORNING. CIGS WILL REMAIN TO 3-7 KFT
TODAY...AND THERE IS A GOOD CHANCE THAT MVFR CIGS/VSBYS WILL BE
OBSERVED PARTICULARLY AT KDLS. CONDITIONS WILL IMPROVE LATE THIS
AFTERNOON AND EVENING WITH CUMULUS AND ALTOCUMULUS CLOUDS
EXPECTED...AND BASES AT VARYING LEVELS. TS ARE POSSIBLE IN THE
VICINITY OF KPDT AND KALW. WINDS WILL INCREASE LATE THIS AFTERNOON
TO AROUND 10-20 KNOTS...THEN DECREASE AFTER 03-06Z.  76

&&

.PREVIOUS DISCUSSION... /ISSUED 435 AM PDT THU MAY 3 2012/

SHORT TERM...TODAY THROUGH FRIDAY NIGHT...AN UPPER LEVEL TROUGH IS
JUST OFF SHORE AND WILL MOVE INTO THE AREA THIS MORNING. A SURFACE
LOW IS NEARING THE COAST AND A WARM FRONT HAS MOVED TO THE CASCADES
AT THIS TIME. RADAR IS STEADILY FILLING IN AND RAIN IS ALREADY
FALLING IN CENTRAL OREGON. IT WILL SPREAD ACROSS THE REST OF THE
AREA THIS MORNING WITH ONE TO TWO TENTHS OF AN INCH BY THIS
AFTERNOON IN THE LOWER ELEVATIONS AND UP TO A HALF INCH IN THE
MOUNTAINS. THE RAIN WILL BEGIN TAPERING OFF TO SHOWERS IN THE
AFTERNOON AS A COLD FRONT MOVES INTO THE AREA. THE WASHINGTON
CASCADES WILL SEE SNOW LEVELS DROP TO 4000 TO 4500 FEET IN THE
AFTERNOON SO LOCATIONS ABOVE THAT LEVEL MAY SEE 2 TO 5 INCHES OF
SNOW, BUT GIVEN THAT ELEVATION, NO ADVISORIES WILL BE ISSUED. THE
SHOWERS WILL CONTINUE INTO THE EVENING THEN DECREASE OVERNIGHT. THE
COLDER AIR WILL HELP CREATE A MILDLY UNSTABLE ATMOSPHERE AND A FEW
THUNDERSTORMS WILL BE POSSIBLE OVER THE EASTERN COLUMBIA BASIN, THE
BLUE MOUNTAIN FOOTHILLS AND THE EASTERN MOUNTAINS IN THE LATE
AFTERNOON AND EARLY EVENING. DO NOT EXPECT ANY THUNDERSTORMS THAT
DEVELOP TO BE VERY STRONG. BEHIND THE COLD FRONT IN THE LATE
AFTERNOON AND EVENING, PRESSURE GRADIENTS WILL TIGHTEN UP AND EXPECT
BREEZY WINDS OF 15 TO 25 MPH TO DEVELOP ACROSS MUCH OF THE AREA AND
DIMINISH IN THE LATE EVENING AND OVERNIGHT. FRIDAY MORNING THE
TROUGH WILL CONTINUE TO BE LOCATED ALONG THE COASTLINE. ANOTHER
SYSTEM WILL MOVE THROUGH THE TROUGH AND DRAG IT OVER OUR AREA BY THE
AFTERNOON. THIS SYSTEM WILL NOT BE AS STRONG AS THE SYSTEM TODAY BUT
IT WILL STILL GIVE US A CHANCE OF SHOWERS IN THE MOUNTAINS THROUGH
THE DAY AND A SLIGHT CHANCE OF SHOWERS ELSEWHERE IN THE AFTERNOON.
WITH THE TROUGH AND A COLDER AIR MASS OVERHEAD ON FRIDAY SNOW LEVELS
WILL DROP TO AROUND 4000 FEET AND LOCATIONS ABOVE THAT ELEVATION
COULD SEE UP TO A COUPLE OF INCHES OF SNOW. TEMPERATURES WILL BE IN
THE MID 50S TO LOWER 60S IN THE LOWER ELEVATIONS WHILE THE MOUNTAINS
WILL BE IN THE LOWER TO MID 50S TODAY AND IN THE MID TO UPPER 40S
FRIDAY. PERRY

LONG TERM...SATURDAY THROUGH WEDNESDAY.  MODELS ARE IN GENERAL
AGREEMENT FOR DAYS 3-6 BUT BEGIN TO DIVERGE AROUND DAY 7 (WED). IT
SHOULD BE A PLEASANT WEEKEND FOR OUTDOOR ACTIVITIES AS A HIGH
PRESSURE ALOFT BUILDS OVER WA/OR...RESULTING IN A DRYING AND WARMING
TREND.  THE RIDGE WILL MAINTAIN ITS STRENGTH THROUGH TUESDAY BUT
WILL WEAKEN CONSIDERABLY TUESDAY NIGHT. THE NEXT UPPER LEVEL TROUGH
OFFSHORE WILL BEGIN TO AFFECT THE REGION'S WEATHER ON WEDNESDAY.
THE 00Z ECMWF ADVERTISES A MORE AMPLIFIED AND STRONGER TROUGH
COMPARED TO THE GFS...THEREFORE THE ECMWF WOULD INDICATE A BETTER
CHANCE OF PRECIPITATION. BELIEVE THE ECMWF MAY BE A BIT TOO STRONG
AT BREAKING DOWN THE RIDGE SO WILL KEEP POPS ON THE LOW SIDE FOR NOW
AND SEE WHAT FUTURE RUNS HAVE IN STORE.  WISTER

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  59  39  56  37 / 100  50  30  20
ALW  60  42  59  41 / 100  50  30  20
PSC  61  42  62  40 / 100  40  20  10
YKM  56  39  57  36 / 100  20  20  10
HRI  62  41  60  39 / 100  40  20  10
ELN  55  38  56  37 / 100  30  20  10
RDM  57  33  50  28 /  80  30  30  10
LGD  53  36  50  34 /  90  40  50  20
GCD  54  37  47  33 /  90  50  40  30
DLS  60  42  57  40 / 100  30  20  10

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...NONE.
WA...NONE.
&&

THREAT INDEX
TODAY : GREEN
FRIDAY : GREEN
SATURDAY : GREEN

GREEN: NONE OR LIMITED NEED FOR WATCHES, WARNINGS, OR ADVISORIES.
YELLOW: A FEW WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT.
RED: NUMEROUS WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT.

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON

99/83/85
Hazardous weather outlook, May 3, 4:15 AM PST, 8 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PENDLETON OR
515 AM PDT THU MAY 3 2012

ORZ041-042-044-049-050-502-503-505>509-WAZ024-026>030-520-521-
041200-
EASTERN COLUMBIA RIVER GORGE OF OREGON-NORTH CENTRAL OREGON-
LOWER COLUMBIA BASIN OF OREGON-GRANDE RONDE VALLEY-WALLOWA COUNTY-
NORTHERN BLUE MOUNTAINS OF OREGON-
SOUTHERN BLUE MOUNTAINS OF OREGON-JOHN DAY BASIN-OCHOCO-
JOHN DAY HIGHLANDS-
FOOTHILLS OF THE NORTHERN BLUE MOUNTAINS OF OREGON-
FOOTHILLS OF THE SOUTHERN BLUE MOUNTAINS OF OREGON-
EAST SLOPES OF THE OREGON CASCADES-
EASTERN COLUMBIA RIVER GORGE OF WASHINGTON-KITTITAS VALLEY-
YAKIMA VALLEY-LOWER COLUMBIA BASIN OF WASHINGTON-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON-
NORTHWEST BLUE MOUNTAINS OF WASHINGTON-
EAST SLOPES OF THE WASHINGTON CASCADES-SIMCOE HIGHLANDS-
515 AM PDT THU MAY 3 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS
     EASTERN COLUMBIA RIVER GORGE OF WASHINGTON, LOWER COLUMBIA
     BASIN OF WASHINGTON, FOOTHILLS OF THE BLUE MOUNTAINS OF
     WASHINGTON, NORTHWEST BLUE MOUNTAINS OF WASHINGTON, EASTERN
     COLUMBIA RIVER GORGE OF OREGON, LOWER COLUMBIA BASIN OF
     OREGON, GRANDE RONDE VALLEY, WALLOWA COUNTY, FOOTHILLS OF THE
     NORTHERN BLUE MOUNTAINS OF OREGON, NORTHERN BLUE MOUNTAINS OF
     OREGON, SOUTHERN BLUE MOUNTAINS OF OREGON, FOOTHILLS OF THE
     SOUTHERN BLUE MOUNTAINS OF OREGON, JOHN DAY BASIN, OCHOCO-JOHN
     DAY HIGHLANDS

A PACIFIC SYSTEM WILL MOVE ACROSS THE INTERIOR NORTHWEST TODAY. THIS
SYSTEM WILL BRING MODERATE AMOUNTS RAIN TO MOST AREAS IN THE MORNING
AND EARLY AFTERNOON. SCATTERED TO NUMEROUS SHOWERS WILL CONTINUE THE
REST OF THE AFTERNOON AND EVENING. THERE MAY ALSO BE ENOUGH
INSTABILITY FOR A FEW THUNDERSTORMS IN THE AREAS LISTED ABOVE DURING
THE LATE AFTERNOON AND EARLY EVENING. ADDITIONALLY, BREEZY TO
LOCALLY WINDY CONDITIONS WILL BE PRESENT IN THE AFTERNOON AND
EVENING. SHOWERS WILL TAPER OFF OVERNIGHT IN THE COLUMBIA BASIN BUT
A CHANCE OF SHOWERS WILL CONTINUE IN THE MOUNTAINS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

ANOTHER WEAK DISTURBANCE WILL CONTINUE A CHANCE OF SHOWERS FRIDAY.
WITH A TROUGH OVER THE AREA, CONDITIONS UNSETTLED THROUGH SATURDAY,
THOUGH SHOWER ACTIVITY WILL BE LIMITED TO THE MOUNTAINS. A RIDGE
WILL DEVELOP OVER THE AREA SUNDAY THROUGH TUESDAY FOR GENERALLY DRY
AND WARMER WEATHER. A WEAK SYSTEM IS EXPECTED ON WEDNESDAY WITH A
SLIGHT CHANCE OF SHOWERS MAINLY OVER THE MOUNTAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

GRAPHICAL FORECASTS OF WEATHER HAZARDS OUT TO SEVEN DAYS
ARE DISPLAYED ON THE WORLD WIDE WEB AT:

WWW.WRH.NOAA.GOV/PDT/CURRENTHAZARDS/HWO.HTML

ALL LETTERS IN THE ABOVE URL ARE LOWER CASE.

The radar

The Pendleton radar (KPDT), 77 km away, was scanning. The volume nearest the first event began at 20:32 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Grant

When
May 3, 12:30 PM PST
Where
Grant County, Dale
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
45.000, -118.950

Several pine trees were downed. The wind was accompanied by pea sized hail.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2012Every state in 2012This day in weather historyWarnings in Oregon, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 374976.